The prescription drug Accutane (Isotretinoin), used for treating severe acne, is also notorious for its severe side effects, including birth defects, depression and liver toxicity. One of the most common (and less severe) side effects is mild acne flare, also known as the "initial breakout."
Acne flare, also known as the "initial breakout," is a reaction that can, and usually does, occur soon after beginning Accutane or after upping dosage during treatment. It is characterized by severe cyst-like spots as well as more normal acne showing up in places you might not have seen it before.
Accutane is a retinoid. Retinoids cause skin cells to grow incredibly quickly, and as they do, they can get trapped in the pore ducts causing comedones (those bumps known as whiteheads and blackheads) to form.
Most patients report an initial breakout lasting anywhere from one to five months.
There isn't much you can do about the initial breakout associated with Accutane treatment. It simply has to run its course before your skin clears up. Avoid putting topical creams on your skin as this will irritate it further, and wear a sunscreen. In this stage, Accutane can cause incredibly thin skin that is sensitive to light.
The initial breakout is just one of the very mild side effects of taking Accutane. If you experience any other side effects, particularly changes in mood, be sure to discuss them with your doctor. Also remember that Accutane is a pregnancy class X drug known to cause severe birth defects. Women should either abstain from sex or use contraceptives while taking this medication.